What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 11, 3:12 PM EST, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 11, 3:12 PM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
412 PM EDT Fri Aug 11 2023
...HEAT ADVISORIES AND WARNINGS ARE IN EFFECT TODAY AND
SATURDAY...
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, CLIMATE...
.NEAR TERM...
Issued at 400 PM EDT Fri Aug 11 2023
Hot and humid air across the region at this time with widespread
heat indices above 105, with heat advisory in effect for much of
the area and excessive heat warning along the coastal areas where
we are seeing heat index values generally near 114, though
Mayport reported about 119 at 4 PM this aftn.
As far as convection, been fairly quiet with mainly isolated showers
and storms but weak upstream shortwave over GA and associated
convection and outflows will trigger scattered thunderstorms into
the evening hours, with the main focus along and north of I-10.
The main threat will be strong gusty winds and heavy rainfall
along with frequent lightning. Activity will wind down by midnight
though a few lingering showers may persist a couple hours past
that. Lows tonight will be muggy again with a light southwest persisting
allowing lows only falling to the mid to upper 70s, and some lower
80s at the coast where winds will slow the temps fall. Noteworthy
to mention St Simons Island low temperature of 84 yesterday and
Mayport's low this morning was 83 deg.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 400 PM EDT Fri Aug 11 2023
A mid level trough will move off the southeast U.S. coast
Saturday morning while a mid level ridge begins to build over the
area into Sunday. One or more weak mid level disturbances may
rotate southeast over the ridge but overall best dynamic forcing
will be north of the area. Sfc ridge will be over south and
central FL keeping our low level flow through 700 mb from the west
and northwest about 10 kt on Saturday but the already weak flow
collapses even further on Sunday as the high pres builds in
further. West coast sea breeze is dominate Saturday, with east
coast sea breeze likely able to push to past I-95 by early evening.
For Sunday, a stronger east coast sea breeze is likely given the
weaker flow.
Model consensus POPs for Saturday show northeast FL has the
higher chances up to near 30-50 percent while southeast GA is
more in the 15-20 percent range. On Sunday, this could be flipped
around, as both NAM and GFS show some weak boundary and/or weak
mid level forcing for ascent rotating around the 500 mb ridge.
Uncertain on this potential so mainly have chances POPs (30-50
percent) for most of the inland areas at this time. For the night
periods, some slight chances for precip expected mainly across
inland zones and possibly over the coastal waters.
The main story will be the heat. Highs are still expected in the
upper 90s, with a few places at 100. Excessive heat watch was
upgraded to warning for most of the southern zones and hoisted
heat advisory for the remaining area. For Sunday, a little more
of the region may reach excessive heat watch/warning criteria
given warm temps aloft as the ridge builds in further. Thus, an
excessive heat watch may be raised by this evening or late
tonight.
&&
.LONG TERM...
(Monday through next Friday)
Issued at 400 PM EDT Fri Aug 11 2023
Deep layer ridge will be over the area on Monday but a mid level
trough starts to dig into the region from the northwest by
Tuesday, pushing any low to mid level ridging well to the south
by Wednesday. The trough does begin to weaken Thu and Fri, with
the forecast area appearing to be more in a col region at the mid
levels with mid level high pressure center to the east of the
area, and another one over east TX and OK areas. Strengthening
flow from the southwest expected Tuesday and possibly Wed, then
could shift to more southerly Thu-Fri.
Continued hot conditions Mon into Tue, with some indications of
slightly lower max temps Wed through Fri. Heat advisories look
likely on Monday, with excessive heat warning possible in some
locations. We have max temps upper 90s on Monday, then transition
more to the lower 90s on Thursday and Friday. More than sufficient
moisture is available each day for scattered to numerous showers
and storms. However, the best chances of greater than 50 percent
generally look to start Tuesday, and continue into the rest of the
work week. There may a couple of days of some isolated strong
storm activity, possibly Tuesday- Thursday, given the
strengthening southwest flow. Gusty winds and heavy rainfall look
to be the main t-storm threats.
&&
.AVIATION...
(18Z TAFS)
Issued at 102 PM EDT Fri Aug 11 2023
Surface winds will be out of the SW-W today with the Atlantic
diurnal sea breeze remaining pinned near the coastline. Storms are
expected to build in from out of the northwest ahead of an upper
disturbance affecting the TAF sites between 20Z-02Z before
becoming more dispersed in the late evening and overnight hours.
Stronger storms could bring gusty and erratic winds, heavy
downpours and lower VSBYs. Have TEMPOs in to cover stronger
activity.
&&
.MARINE...
Issued at 400 PM EDT Fri Aug 11 2023
South to southeast wind surges are likely in the evening hours
through Saturday night but otherwise we are looking at southwest
to west flow continuing into next week. Seas will remain fairly
low at less than 4 ft, with the highest seas offshore when winds
could briefly reach up to 15-20 kt. A few strong or briefly severe
storms could affect the area waters this evening, likely ending
around midnight. This threat will continue into next week mainly
for the aftn and evening hours, possibly with higher t-storm
chances by mid week.
Rip Currents: A low to moderate rip current risk is expected into
the weekend with a mix of easterly swells of about 1.5 ft and some
1-2 ft wind-sea waves of about 5-8 seconds.
&&
.CLIMATE...
Issued at 315 AM EDT Fri Aug 11 2023
Record high temperatures for our designated climate sites are
listed below. In addition to near record highs, record high
minimum temperatures will also be challenged.
Fri 8/11 Sat 8/12 Sun 8/13
-------------------------------
Jacksonville 98/2019 100/1874 99/1957
Gainesville 98/1906 98/1951 98/1954
Alma, GA 100/2007 102/1954 100/1995
St. Simons 101/2011 97/1999 96/2013
Craig Airport 100/2011 99/2011 96/2013
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 97 77 98 / 40 20 20 30
SSI 80 96 82 96 / 50 20 10 20
JAX 78 99 78 99 / 50 30 10 30
SGJ 78 96 79 96 / 20 30 10 20
GNV 77 98 77 98 / 20 50 20 50
OCF 77 98 77 98 / 10 60 30 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT this evening for FLZ020-021-023-024-
030-031-033-035-038-122-132-136-137-140-222-225-232-236-237-
240-325-340-425.
Excessive Heat Warning from 11 AM to 8 PM EDT Saturday for
FLZ020-021-023-024-030-031-033-035-038-122-124-125-132-133-
136>138-140-222-225-232-236-237-240-325-340-425.
Excessive Heat Warning until 8 PM EDT this evening for FLZ124-
125-133-138.
GA...Heat Advisory until 8 PM EDT this evening for GAZ132>136-149-
151>153-162-163-165-250-264-350-364.
Excessive Heat Warning from 11 AM to 8 PM EDT Saturday for
GAZ153-154-162-163-165-166-264-350-364.
Excessive Heat Warning until 8 PM EDT this evening for GAZ154-
166.
Heat Advisory from 11 AM to 8 PM EDT Saturday for GAZ132>136-149-
151-152-250.
AM...None.
&&In the hours before
Special weather statement, Aug 11, 5:51 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
651 PM EDT Fri Aug 11 2023
FLZ033-132-133-112315-
Eastern Clay FL-Coastal St. Johns FL-Inland St. Johns FL-
651 PM EDT Fri Aug 11 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ST. JOHNS AND EAST
CENTRAL CLAY COUNTIES THROUGH 715 PM EDT...
At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fruit Cove, moving east at 10 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
World Golf Village, Durbin, and Nocatee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2992 8141 2992 8162 3007 8165 3011 8143
TIME...MOT...LOC 2251Z 258DEG 9KT 3002 8157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Special weather statement, Aug 11, 5:55 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
655 PM EDT Fri Aug 11 2023
FLZ125-133-325-112330-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
655 PM EDT Fri Aug 11 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DUVAL COUNTY
THROUGH 730 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arlington, moving east at 10 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Unf, Arlington, Baymeadows, Craig Field, San Pablo, Fort Caroline,
and Tallyrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3022 8161 3037 8165 3045 8146 3022 8141
TIME...MOT...LOC 2255Z 258DEG 9KT 3032 8157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Local storm report, Aug 11, 6:20 PM EST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
720 PM EDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Tstm Wnd Gst 4 SSW Fort Caroline 30.33N 81.52W
08/11/2023 M40 MPH Duval FL ASOS
The Automated Surface Observing Station at
Craig Airport in Duval County recorded a
peak wind gust of 40 mph as thunderstorms
moved through.
&&
NelsonLocal storm report, Aug 11, 6:54 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
754 PM EDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Tstm Wnd Gst 2 N Mayport 30.42N 81.41W
08/11/2023 M44 MPH AMZ452 FL Mesonet
The Weatherflow sensor at Huguenot Park
measured a peak wind gust of 44 mph as
thunderstorms moved through.
&&
NelsonSpecial weather statement, Aug 11, 7:14 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
814 PM EDT Fri Aug 11 2023
FLZ033-132-133-120045-
Eastern Clay FL-Coastal St. Johns FL-Inland St. Johns FL-
814 PM EDT Fri Aug 11 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ST. JOHNS AND EAST
CENTRAL CLAY COUNTIES THROUGH 845 PM EDT...
At 813 PM EDT, Doppler radar was tracking a strong thunderstorm over
Picolata, or 9 miles southeast of Green Cove Springs, moving east at
10 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Saint Augustine, World Golf Village, Saint Augustine Beach, Crescent
Beach, Saint Augustine Shores, Butler Beach, Vilano Beach, Saint
Augustine South, Picolata, and Anastasia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2973 8124 2985 8162 3002 8158 3000 8126
2985 8121
TIME...MOT...LOC 0013Z 280DEG 7KT 2993 8155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Special weather statement, Aug 11, 7:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
820 PM EDT Fri Aug 11 2023
GAZ136-152>154-165-166-120100-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
Coastal Camden GA-Wayne GA-
820 PM EDT Fri Aug 11 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CAMDEN...GLYNN...
SOUTHEASTERN BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES THROUGH 900 PM
EDT...
At 820 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thalmann, or 10 miles northwest of Dock Junction, moving east at 10
mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
Thalmann, Sea Island, Everett, Waynesville, Jekyll Island, and St
Simons Island Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3115 8130 3110 8137 3087 8141 3105 8194
3149 8167 3147 8161 3145 8163 3143 8161
3136 8152 3133 8145 3133 8144 3131 8144
3129 8141 3128 8138 3129 8139 3129 8138
3130 8137 3131 8134 3128 8132 3128 8126
TIME...MOT...LOC 0020Z 289DEG 8KT 3129 8167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23